Since being introduced in 1998, Viagra (sildenafil) has become synonymous with the successful treatment of erectile dysfunction. It has become the household name for the medication that is associated with ED, however other drugs also exist that work with a similar mechanism. Currently, the other 2 drugs are vardenafil (Levitra-Glaxo/Bayer) and tadalafil ( Cialis-Eli Lilly). All three agents work in a similar fashion by inhibiting PDE5, which results in the accumulation of cGMP, allowing maximal relation of the smooth muscle, an increased blood flow to the penis and an erection.
The overabundance of advertising and press coverage has led to the use of these drugs in a “recreational manner” in some patients. Patients are curious to see what effect these drugs will have on their erectile capability. The ease with which these medications are obtainable via numerous illegal internet sites helps foster this type of usage. Large numbers of counterfeit pills have been recently been appearing on the market. A recent TV expose uncovered a large Viagra counterfeiting ring in Asia. I recommend that the consumer be aware of these issues.
In most patients the use of these drugs has been proven to be very safe; however as with all medications side effects do exist. The most common side effects seen with this category of drugs includes headache, flushing, dyspepsia (discomfort in the upper part of the stomach), and nasal congestion, all of which are short lived. Muscle aches and back pain are occasionally reported with the use of tadalafil. Numerous studies have revealed that these drugs are safe from a cardiovascular standpoint, however, they can not be used by patients who are using any medications containing nitroglycerin as a profound lowering of the blood pressure can occur.
This was shown on the big screen in the 2003 movie Something’s Gotta Give, when the leading male, Harry Sanborn (played by Jack Nicholson) suffers chest pain, is brought to an emergency room and is hooked up to an IV with nitroglycerin. Harry, a 63 year old playboy, who doesn’t date women over 30, rips the IV out of his arm as soon as he hears it is nitroglycerin.
Priapism, a prolonged erection, has also been occasionally associated with the use of these drugs. If the erection lasts more than 4 hours, it is imperative to seek immediate medical help with either your urologist or the emergency room.
Erectile dysfunction is an entity that is often associated with aging men. Similarly, enlargement of the prostate (BPH) is also seen in this group of patients. Many patients who suffer from BPH use drugs which are alpha-blockers, which in addition to treating the prostate can have a secondary effect of lowering the blood pressure, as these drugs are also vasodilators. Similarly, the PDE5 inhibitors (sildenafil, vardenafil, and tadalafil) also cause vasodilation. The use of an alpha blocker and a PDE5 inhibitor concomitantly can result in an adverse effect on blood pressure so special care must be exhibited.
Visual changes have been reported with the use of these drugs. Blue vision has been demonstrated and this is a reversible side effect. However there have been rare reports of NAION (non-arteritic ischemic optic neuropathy, which is best understood as stroke of the optic nerve) in patients who have been using these agents. This entity is the most common optic nerve disease in patients over 50. Common risk factors for NAION and erectile dysfunction exist including hypercholesterolemia, hypertension, and diabetes; however there is no evidence that shows that NAION has occurred more frequently in men taking these agents and men of similar age and health who did not use these substances. It is wise for patients who have multiple risk factors for NAION, to seek consultation with their ophthalmologist prior to using these agents.
- Talk about the side effects of erectile dysfunction medications in the message boards.
Learn more about medications for ED and find information on treatments for sexual dysfunction.
Published On: October 17, 2006